Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 23, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jul 29, 1997, 6:52 PM CDT for Potter County, Randall County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 1997, 6:52 PM CDT (23:52 UTC)
- Expired
- Jul 29, 1997, 9:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Potter County, TX, Randall County, TX
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 292352 FFWAMA TXC375-381-300200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 652 PM CDT TUE JUL 29 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 900 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE TEXAS PANHANDLE ...SOUTHEASTERN POTTER COUNTY...NORTHEASTERN RANDALL COUNTY AT 6:45...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NEAR STATIONARY THUNDERSTORMS WITH INTENSE RAINFALL OVER NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES COVERING THE EASTERN HALF OF THE CITY OF AMARILLO. IN ADDITION...2.74 INCHES OF RAIN HAS FALLEN AT THE NATIONAL WEATHER SERVICE OFFICE IN 50 MINUTES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. IF YOUR VEHICLE STALLS IN THE WATER... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:29 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 29, 3:29 PM CDT, 3 hours 23 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT TUE JUL 29 1997 12Z 500MB ANALYSIS INDICATED NOTBALE DRY AIR ADVECTION OVER THE SOUTH PANHANDLES. WV SAT SHOWED SOME DRYING ROTATING ON THE BACK SIDE AND UNDERNEATH THE RIDGE. HOWEVER...LOW LEVEL MOISTURE REMAINED VERY HIGH SO WE DO NOT EXPECT PRECIPITABLE WATER VALUES TO DROP TOO MUCH. A SPECIAL FLIGHT AT 18Z INDICATE A CAPE VALUE AROUND 3400 J/KG AND A LIFTED INDEX OF MINUS 8. IN ADDITION...THE SOUNDING INDICATED SOME COOLING AT 500MB. ALSO...TAKING A QUICK WALK OUTSIDE WE WERE GREETED TO TOWERING CUMULUS IN ALL QUADRANTS. RADAR INDICATED SOME ISOLATED STORMS OVER THE SOUTHWEST ZONES. FORECAST PROBLEM OF TODAY IS FLASH FLOODING TONIGHT. WE DO NOT THINK FLOODING WILL BE A PROBLEM DUE TO THE HIGHEST POPS ARE FORECAST OVER AREAS THAT DID NOT RECEIVE HEAVY RAIN YESTERDAY. HEAVY RAIN IS POSSIBLE BUT SHOULD NOT BE A PROBLEM. QPF IS HINTING AT HEAVY PRECIPITATION ALONG THE FRONTAL BOUNDARY TONIGHT SO WE WILL INCLUDE THE WORDING HEAVY RAINFALL POSSIBLE IN THE EXTREME WEST AND SOUTH FOR TONIGHT. MODELS ARE IN GOOD AGREEMENT. THE COLD FRONT ACROSS THE SOUTH HALF OF THE PANHANDLES WILL MOVE SLOWLY SOUTH OF THE CWA TONIGHT. UPPER LEVEL RIDGE WILL CONTINUE TO BROADEN WEST OVER THE SOUTH PLAINS AND ROCKIES WITH TIME. UPSLOPE FLOW WILL DIMINISH SOMEWHAT WEDNESDAY MORNING...HOWEVER TEMPERATURES WILL BE A LITTLE LOWER AND PATCHY FOG AND LOW CLOUDS ARE POSSIBLE. WITH RESIDUAL LOW LEVEL MOISTURE AND HEATING WEDNESDAY AFTERNOON...WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE CWA. AT THE SURFACE ON THURSDAY...A BUBBLE HIGH WILL BREAK OFF THE MAIN HIGH AND DRIER AIR WILL BE IN PLACE. IN ADDITION...UPPER LEVELS WILL BE DRY AND THE CONVECTIVE THREAT WILL BE LESSEN. A LEFT-OVER FRONTAL BONDARY IN EASTERN NEW MEXICO MAY BE FOCUS FOR SOME INITIATION...SO WE WILL KEEP POPS IN THE WEST FOR THURSDAY. WE WILL BE BOLD AND TAKE POPS OUT FOR THE REST OVER THE CWA FOR THURSDAY. IN THE EXTENDED...MODELS KEEP THE RIDGE OVER CENTRAL U.S. THROUGH THE WEEKEND. BETTER HEATING WILL PRODUCE SOME ISOLATED STORMS EARLY IN THE FORECAST PERIOD. THE RIDGE WILL CONTINUE TO RETROGRA:DE OVER THE ROCKIES BY MONDAY AND CHANCES WILL INCREASE DUE TO A NORTHWEST FLOW. .AMA... TX...NONE. OK...NONE. ZEIGLER
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:20 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 55 min |
| Jul 29, 6:21 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 54 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.